Texas, 2014

Flash Flooding in Texas, September 17 to 18, 2014

September 17 to 18, 2014 · NWS EPZ · 3 events in 1 county or zone

The remnants of Hurricane Odile moved northeast out of the eastern Pacific and brought in a deep layer of moisture to the region. Slow moving storms with very heavy rain helped to produce almost 4 inches of rain in portions of El Paso County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

The remnants of Hurricane Odile moved northeast out of the eastern Pacific and brought in a deep layer of moisture to the region. Slow moving storms with very heavy rain helped to produce almost 4 inches of rain in portions of El Paso County. Numerous reports of flash flooding were received across El Paso with firefighters responding to over 100 weather-related incidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 17, 2:41 PM MST, 5 hours 14 minutes earlier.

Area forecast discussion, Sep 17, 2:41 PM MST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
341 PM MDT WED SEP 17 2014

.SYNOPSIS...
THE REMNANTS OF TROPICAL SYSTEM ODILE WILL MOVE SLOWLY THROUGH
SOUTHEAST ARIZONA AND SOUTHERN NEW MEXICO TONIGHT AND THURSDAY.
HEAVY RAIN WITH A POTENTIAL FOR FLASH FLOODING IS POSSIBLE THROUGH
THURSDAY EVENING. WIDESPREAD RAIN AMOUNTS OF 2 TO 4 INCHES ARE
LIKELY WITH HIGHER AMOUNTS ABOVE 5 INCHES POSSIBLE FOR THE
MOUNTAIN REGIONS. RAIN CHANCES WILL DECREASE ON FRIDAY AS THE
REMNANTS OF ODILE MOVE OUT OF THE AREA. ISOLATED LOWLAND AND
SCATTERED THUNDERSTORMS PRODUCING LIGHT TO OCCASIONALLY MODERATE
RAINFALL WILL OCCUR THROUGH THE WEEKEND. TEMPERATURES WILL
CONTINUE TO BE SLIGHTLY BELOW NORMAL THROUGH THE WEEKEND.

&&

.DISCUSSION...
A POTENTIALLY SIGNIFICANT RAIN EVENT WILL IMPACT SOUTHERN NEW
MEXICO AND FAR WEST TEXAS TONIGHT THROUGH THURSDAY NIGHT. THE
REGION HAS ALREADY EXPERIENCED TWO NIGHTS OF MODERATE TO HEAVY
RAINFALL AS TROPICAL SYSTEM ODILE APPROACHED THE AREA. NOW THE
REMNANTS OF THE SYSTEM HAS MADE LANDFALL IN NORTHWESTERN MEXICO
AND IS ON A EAST TO NORTHEAST TRACK THAT WILL TAKE THE SYSTEM
SLOWLY THROUGH SOUTHEAST ARIZONA AND INTO SOUTHERN NEW MEXICO BY
TOMORROW MORNING. ABUNDANT MOISTURE ASSOCIATED WITH ODILE WILL
FUEL WIDESPREAD HEAVY RAINFALL ACROSS THE AREA TONIGHT AND
TOMORROW.

ODILE'S TRACK WILL TAKE IT DIRECTLY OVER THE GILA REGION BY
EARLY THURSDAY. THIS IS THE AREA THAT IS EXPECTED TO RECEIVE THE
GREATEST AMOUNT OF RAIN OVER THE NEXT 24 HOURS. AS MUCH AS 5
INCHES OF RAIN MAY OCCUR IN THE AREA WITH FLASH FLOODING LIKELY.
OTHER PORTIONS OF SOUTHERN NEW MEXICO MAY GET AS MUCH AS 2 TO 4
INCHES OF RAIN WITH GRANT...SIERRA AND NORTHERN OTERO COUNTY
SEEING THAT THE HIGHER END OF THOSE RAIN ESTIMATES. AREAS ALONG
THE INTERNATIONAL BORDER INCLUDING FAR WEST TEXAS WILL SEE
GENERALLY 1 TO 2 INCHES WITH ISOLATED HIGHER AMOUNTS. RAIN
ESTIMATES ASIDE...THE GROUND IS ALREADY SATURATED FROM PREVIOUS
RAINFALL...SO MUCH OF THE RAIN WILL BECOME RUN OFF QUITE QUICKLY
WITH LITTLE ABSORPTION BY THE GROUND. THERE IS A CONTINUED
POTENTIAL FOR FLASH FLOODING ACROSS THE AREA THROUGH TOMORROW
NIGHT...ESPECIALLY NEAR BURN SCARS...LOW WATER CROSSINGS AND
POORLY DRAINED LOW LYING AREAS.

THE EXPECTED HEAVY RAINS IN THE GILA REGION WILL CAUSE A
SIGNIFICANT INCREASE IN WATER LEVELS IN THE GILA RIVER. THE GILA
RIVER IS EXPECTED TO RISE ABOVE FLOOD STAGE AT GILA...REDROCK AND
VIRDEN BY THURSDAY AFTERNOON. RIVER LEVELS SHOULD PEAK AND BEGIN
TO DROP BY LATE EVENING AFTER THE RAINS LIGHTEN UP.

THE REMNANTS OF ODILE WILL EXIT THE REGION BY EARLY FRIDAY MORNING
WITH HEAVY RAINS TAPERING OFF AND DIMINISHING. LINGERING MOISTURE
WILL STILL REMAIN TO FUEL ISOLATED TO SCATTERED THUNDERSTORMS AND
SHOWERS...THAT WILL GENERALLY PRODUCE LIGHT TO OCCASIONALLY
MODERATE RAINFALL. THIS PATTERN WILL CONTINUE THROUGH THE WEEKEND
AS HIGH PRESSURE BUILDS OVER THE STATE AND BLOCKS ANY MECHANISM
FOR PUSHING OUT THE MOISTURE TRAPPED UNDERNEATH THE HIGH. A COLD
FRONT WILL PUSH INTO THE AREA DURING THE WEEKEND AND MAY HELP
ENHANCE CONVECTION ALONG THE FRONTAL BOUNDARY...BUT SHOULD PLAY A
STABILIZING ROLE LATE IN THE WEEKEND AND ON MONDAY. TEMPERATURES
DURING THE WEEKEND WILL BE NEAR OR SLIGHTLY BELOW NORMALS.

IN THE EXTENDED FORECAST PERIOD...LONG RANGE MODELS ARE EXPECTING
THE HIGH ALOFT TO REFORM OVER SOUTHERN CALIFORNIA BY TUESDAY. THIS
WILL ALLOW A DRY WESTERLY FLOW TO DEVELOP OVER THE AREA THAT WILL
HELP FLUSH MOISTURE OUT OF THE REGION. CONDITIONS WILL BECOME
DRIER WITH SEASONAL TEMPERATURES EXPECTED FOR NEXT WEEK.

&&

AVIATION...VALID 18/00Z - 19/00Z...
THE CORE COMPRISING THE REMNANTS OF NOW TROPICAL DEPRESSION
ODILE...WILL MOVE OVER PORTIONS OF CENTRAL AND SOUTHWEST NM THIS
EVENING FROM SE AZ.  THIS WILL BRING SCATTERED TO WIDESPREAD SHOWER
ACTIVITY WITH ISOLD -TSRA/VIS 3SM/CIGS 020-040 THROUGH THE PERIOD.
OUTSIDE STORMS EXPECT LGT TURBC AND CLOUDS FEW005-015 SCT-BKN020-040
OVC050-080 THROUGH THE PERIOD. SHWRS WILL LWR VSBY TO 3-5SM.  CIGS
TO 005 NEAR MTNS OVER LOWLANDS.  LOOK FOR LIFR BKN MTN OBSCURATIONS
OVER GILA REGION AND SACRAMENTO MTNS.  WINDS WILL BE LIGHT AND
VARIABLE THROUGH 11Z...BECOMING SOUTH-SOUTHWEST 7-11 KTS ALL AREAS
THEREAFTER.

&&

.FIRE WEATHER...

...FLOOD WATCH FOR THE GILA RIVER WILL GO INTO EFFECT 6 AM MDT
THURSDAY...AND REMAIN VALID THROUGH 6 PM MDT FRIDAY...

...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL AREAS UNTIL
MIDNIGHT THURSDAY...

REMNANTS OF NOW TROPICAL DEPRESSION ODILE...WILL MOVE OVER PORTIONS
OF CENTRAL AND SOUTHWEST NM THIS EVENING FROM SE AZ AS AN UPPER LEVEL
LOW.  THIS WILL BRING SCATTERED TO WIDESPREAD SHOWER ACTIVITY FOR
MAINLY SOUTHERN MEXICO THROUGH TONIGHT...THROUGH EARLY THURSDAY
EVENING.  BULK OF HEAVIEST RAIN WILL IMPACT THE GILA REGION FROM
ROUGHLY 5 PM WEDNESDAY THROUGH 5 PM THURSDAY....WITH UP TO 2-3 INCHES
OF ADDITIONAL RAINFALL LIKELY DURING THIS PERIOD.  HIGH PRESSURE
ALOFT WILL BEGIN TO BUILD IN FROM THE WEST FRIDAY...AS DISTURBANCE
EXITS TO THE EAST-NORTHEAST.  THIS WILL ALLOW SKIES TO START
CLEARING FOR MOST AREAS BY LATE MORNING.  ABUNDANT MOISTURE LEFT IN
THE WAKE OF ODILE REMNANTS HOWEVER...WILL ALLOW FOR
ISOLATED-SCATTERED STORMS ALL AREAS FRIDAY AFTERNOON.  WEEKEND
WEATHER WILL RETURN TO MORE OF A NORMAL MONSOONAL PATTERN.  HOWEVER
STORM ACTIVITY SHOULD BE CONCENTRATED WEST OF THE RIO GRANDE
VALLEY...AS A BACK DOOR COLD FRONT BRINGS RELATIVELY DRIER MORE
STABLE AIR INTO NM FROM THE NORTHEAST.

LATER NEXT WEEK...A MUCH LARGER UPPER LEVEL TROUGH IS FORECAST TO
MOVE INTO THE WESTERN STATES.  DRIER WESTERLY FLOW ALOFT AHEAD OF
THIS FEATURE...SHOULD PREVENT KEEP DEEP MOISTURE AT BAY TO OUR SOUTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 66  82  68  86  68 /  90  90  50  30  30
SIERRA BLANCA           63  78  62  81  66 /  70  80  40  30  30
LAS CRUCES              63  77  64  84  65 / 100  90  50  20  30
ALAMOGORDO              64  78  64  85  65 / 100 100  80  30  30
CLOUDCROFT              49  58  49  65  48 / 100 100 100  50  40
TRUTH OR CONSEQUENCES   63  75  63  84  65 / 100 100  70  20  20
SILVER CITY             59  69  59  80  61 / 100 100  70  30  20
DEMING                  63  78  62  85  63 / 100  90  50  20  30
LORDSBURG               64  74  62  85  63 / 100  90  60  30  30
WEST EL PASO METRO      66  82  67  85  68 /  90  90  50  30  30
DELL CITY               64  82  63  86  65 /  70  80  60  40  30
FORT HANCOCK            66  84  66  87  69 /  70  80  40  30  20
LOMA LINDA              61  75  63  79  65 /  90  90  50  30  30
FABENS                  66  82  66  87  67 /  90  90  50  30  30
SANTA TERESA            65  81  66  84  66 /  90  90  40  30  30
WHITE SANDS HQ          64  78  64  83  65 / 100 100  60  30  30
JORNADA RANGE           61  78  61  83  62 / 100  90  60  30  30
HATCH                   63  76  61  82  63 / 100 100  60  20  20
COLUMBUS                65  80  64  85  65 / 100  80  50  20  30
OROGRANDE               65  77  65  85  66 /  90 100  70  30  30
MAYHILL                 53  66  55  72  55 / 100 100 100  50  40
MESCALERO               55  67  55  74  56 / 100 100 100  50  40
TIMBERON                52  66  54  72  54 / 100 100  90  40  40
WINSTON                 55  66  56  75  57 / 100 100  80  40  30
HILLSBORO               59  70  60  79  61 / 100 100  70  30  20
SPACEPORT               61  75  61  82  63 / 100 100  70  20  30
LAKE ROBERTS            55  69  57  81  57 / 100 100  70  40  30
HURLEY                  61  71  61  82  62 / 100 100  70  20  30
CLIFF                   56  71  56  82  55 / 100 100  70  40  30
MULE CREEK              55  69  52  81  52 / 100 100  70  30  30
FAYWOOD                 60  71  61  81  62 / 100 100  70  20  30
ANIMAS                  64  77  63  85  64 / 100  80  60  30  30
HACHITA                 61  78  61  86  63 / 100  80  60  20  30
ANTELOPE WELLS          61  80  60  84  62 / 100  80  50  30  30
CLOVERDALE              59  75  60  82  60 / 100  80  60  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR NMZ401>417.

FLOOD WATCH FOR POTENTIAL GILA RIVER FLOODING FROM THURSDAY
MORNING THROUGH FRIDAY AFTERNOON FOR NMZ401-402-404.

TX...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR TXZ418>424.

&&

04/22 LUNDEEN/TRIPOLI
Hazardous weather outlook, Sep 17, 10:24 AM MST, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1124 AM MDT WED SEP 17 2014

NMZ401>417-TXZ418>424-181730-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1124 AM MDT WED SEP 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY NIGHT.
THE REMNANTS OF TROPICAL STORM ODILE WILL MOVE ACROSS THE DESERT
SOUTHWEST THIS AFTERNOON THROUGH TOMORROW. HEAVY RAIN IS EXPECTED
OVER MUCH OF THE AREA...ESPECIALLY IN THE GILA REGION AND
SOUTHWEST NEW MEXICO IN GENERAL. RAIN AMOUNTS OF 2 TO 4 INCHES
WILL BE POSSIBLE WITH ISOLATED HIGHER RAIN AMOUNTS MAY OCCUR. THE
GROUND IS ALREADY SATURATED WITH MUCH OF THE RAIN EXPECTED TO BE
RUNOFF. THERE IS A POTENTIAL FOR FLOODING ALONG ARROYOS...SMALL
STREAMS AND LOW WATER CROSSINGS. PONDING OF WATER IN POORLY
DRAINED LOW LYING AREAS AND ROADWAYS IS LIKELY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE REMNANTS OF TROPICAL SYSTEM ODILE WILL TRACK ACROSS SOUTHERN
AND CENTRAL NEW MEXICO ON THURSDAY WITH HEAVY RAIN AND FLOODING
LIKELY. THE HIGHEST EXPECTED RAIN AMOUNTS WILL BE BOTH IN THE GILA
REGION AND IN THE SACRAMENTO MOUNTAIN AREA WHERE 2 TO 4 INCHES OF
RAIN IS FORECASTED. LOWER ELEVATIONS OF SOUTHWEST AND SOUTH
CENTRAL NEW MEXICO MAY GET 1 TO 3 INCHES OF RAIN WITH ISOLATED
HIGHER AMOUNTS. FAR WEST TEXAS IS NOT IN THE DIRECT PATH OF THE
TROPICAL SYSTEM BUT MAY STILL GET UP TO 2 INCHES OF RAIN IN SOME
AREAS WITH LOCALIZED FLOODING POSSIBLE.

RAIN CHANCES WILL DECREASE ON FRIDAY AS THE REMNANTS OF ODILE EXIT
THE REGION AND TAKE MUCH OF THE MOISTURE WITH IT. ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS WILL STILL BE POSSIBLE ACROSS
THE AREA FRIDAY AFTERNOON THROUGH TUESDAY AFTERNOON. RAINS WILL
VARY FROM LIGHT TO OCCASIONALLY MODERATE WITH A REDUCED FLOODING
THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

LUNDEEN

In the hours before

Special weather statement, Sep 17, 3:37 PM MST, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
437 PM MDT WED SEP 17 2014

NMZ407-411-172330-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY NM-SOUTHWEST DESERT/MIMBRES
BASIN NM-
437 PM MDT WED SEP 17 2014

...STRONG THUNDERSTORMS THREATENING WESTERN DONA ANA AND EXTREME
EASTERN LUNA COUNTIES THROUGH 530 PM MDT...

AT 428 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 28 MILES SOUTHWEST OF LEASBURG...MOVING
NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF EXTREME EASTERN LUNA AND WESTERN DONA ANA COUNTIES.
  INTERSTATE 10 NEAR THE LUNA DONA ANA COUNTY LINE.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3235 10724 3221 10711 3216 10729 3223 10735
TIME...MOT...LOC 2236Z 238DEG 12KT 3223 10724

NOVLAN
Special weather statement, Sep 17, 4:28 PM MST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
528 PM MDT WED SEP 17 2014

NMZ401>404-407-408-180015-
EASTERN BLACK RANGE FOOTHILLS NM-SOUTHERN GILA FOOTHILLS/MIMBRES
VALLEY NM-SOUTHERN GILA HIGHLANDS/BLACK RANGE NM-SOUTHWEST
DESERT/LOWER GILA RIVER VALLEY NM-SOUTHWEST DESERT/MIMBRES BASIN
NM-UPPER GILA RIVER VALLEY NM-
528 PM MDT WED SEP 17 2014

...THUNDERSTORMS WITH HEAVY RAINS THREATENING CENTRAL
GRANT...LUNA AND EXTREME SOUTHWESTERN SIERRA COUNTIES THROUGH 615 PM
MDT...

AT 518 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
THUNDERSTORMS WITH HEAVY RAINFALL MOVING TO THE NORTHEAST ACROSS THE
AREA.  UP TO AN INCH OF RAIN MAY FALL OVER A FEW LOCATIONS CAUSING
MINOR FLOODING AND THE PONDING OF WATER ON ROADS.

THE STORMS MAY ALSO PRODUCE WIND GUSTS TO 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  CITY OF ROCKS STATE PARK...
  SILVER CITY...
  SAN LORENZO...
  DEMING...
  COLUMBUS...
  GEORGETOWN...
  RIVERSIDE...
  SUNSHINE...
  CAMP THUNDERBIRD...
  SHERMAN...
  BEAR CANYON LAKE...
  SAPILLO CAMPGROUND...
  MCMILLAN CAMPGROUND...
  CHERRY CREEK CAMPGROUND...

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3303 10791 3210 10734 3178 10735 3178 10799
      3204 10823 3222 10837 3299 10882
TIME...MOT...LOC 2324Z 230DEG 14KT 3218 10811

ROGASH
Special weather statement, Sep 17, 4:54 PM MST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
554 PM MDT WED SEP 17 2014

NMZ410-411-180045-
NORTHERN DONA ANA COUNTY NM-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY
NM-
554 PM MDT WED SEP 17 2014

...STRONG THUNDERSTORMS THREATENING CENTRAL DONA ANA COUNTY THROUGH
645 PM MDT...

AT 550 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM MOVING INTO THE LAS CRUCES VICINITY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  LAS CRUCES...
  EAST MESA...
  TALAVERA...
  FAIRACRES...
  CORRALITOS...
  NMSU MAIN CAMPUS...
  MESILLA...
  DONA ANA...
  PICACHO...
  TWIN PEAKS...
  SOLEDAD CANYON...
  DRIPPING SPRINGS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3244 10660 3223 10657 3222 10708 3241 10710
TIME...MOT...LOC 2352Z 266DEG 13KT 3228 10703

ROGASH
Special weather statement, Sep 17, 5:24 PM MST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
624 PM MDT WED SEP 17 2014

TXZ420>424-180130-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS TX-RIO GRANDE VALLEY OF
EASTERN EL PASO/WESTERN HUDSPETH COUNTIES TX-RIO GRANDE VALLEY OF
EASTERN HUDSPETH COUNTY TX-SALT BASIN TX-SOUTHERN HUDSPETH HIGHLANDS
TX-
624 PM MDT WED SEP 17 2014

...STRONG THUNDERSTORMS THREATENING WESTERN HUDSPETH COUNTY THROUGH
730 PM MDT...

AT 606 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 11 MILES EAST OF FORT HANCOCK...MOVING NORTH AT
20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  FORT HANCOCK...
  ESPERANZA...
  MCNARY...
  QUITMAN CANYON...

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3102 10544 3117 10579 3122 10581 3129 10591
      3181 10581 3168 10528
TIME...MOT...LOC 0024Z 171DEG 19KT 3138 10568

NOVLAN
Special weather statement, Sep 17, 5:30 PM MST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
630 PM MDT WED SEP 17 2014

NMZ411-180100-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY NM-
630 PM MDT WED SEP 17 2014

...STRONG THUNDERSTORMS THREATENING SOUTHWESTERN DONA ANA COUNTY
THROUGH 700 PM MDT...

AT 630 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS OVER SOUTHWEST DONA ANA COUNTY.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
VERY HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...

  KILBOURNE HOLE...
  HIGHWAY 9

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3216 10727 3217 10682 3178 10680 3178 10727
TIME...MOT...LOC 0029Z 213DEG 17KT 3206 10715

ROGASH
Special weather statement, Sep 17, 5:57 PM MST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
657 PM MDT WED SEP 17 2014

NMZ411-413-TXZ418-419-180215-
EASTERN/CENTRAL EL PASO COUNTY TX-SOUTHERN DONA ANA COUNTY/MESILLA
VALLEY NM-SOUTHERN TULAROSA BASIN NM-WESTERN EL PASO COUNTY TX-
657 PM MDT WED SEP 17 2014

...STRONG THUNDERSTORMS THREATENING SOUTHERN DONA ANA AND
NORTHWESTERN EL PASO COUNTIES THROUGH 815 PM MDT...

AT 655 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS MOVING TO THE NORTHEAST INTO THE AREA.

HEAVY RAINFALL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
  MISSION VALLEY...
  EAST EL PASO...
  NORTHEAST EL PASO...
  WEST EL PASO...
  SUNLAND PARK...
  SANTA TERESA
  LAS CRUCES...
  ANTHONY...
  CENTRAL EL PASO...
  EAST MESA...
  TALAVERA...
  FRANKLIN MOUNTAINS STATE PARK...
  KILBOURNE HOLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3162 10632 3174 10641 3176 10646 3174 10649
      3178 10653 3178 10705 3222 10722 3243 10669
      3162 10616
TIME...MOT...LOC 0056Z 223DEG 15KT 3218 10696

ROGASH

The radar

The El Paso radar (KEPZ), 17 km away, was scanning. The volume nearest the first event began at 02:57 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
September 17, 7:55 PM MST to 8:45 PM MST
Where
El Paso County, 2.11 mi ENE of El Paso Sunland Arpt to 4.01 mi SSW of Smeltertown
Cause
Heavy Rain
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
31.812, -106.537

Numerous reports of flooding on Interstate 10 which was at a standstill near Piedras due to large amounts of water crossing the highway.

A car was also swept away by flood waters on Elm Street in central El Paso. The driver was rescued by the El Paso Fire Department. Around 9pm, another vehicle was swept off the road by strong currents and into a reservoir at Fierro and Bywood Drives. Three people were rescued by the fire department on the top of the vehicle with one man having sustained an ankle injury.

Flash Flood, El Paso

When
September 17, 8:45 PM MST to 10:45 PM MST
Where
El Paso County, 1.29 mi NW of San Elizario to 8.99 mi NW of Smeltertown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.595, -106.283

Interstate 10 near Piedras continued to be closed through this time period. Several portions of Gateway Drive both east and west were closed due to mud and rock slides caused by the heavy rain. Numerous water rescues were reported with the worst location in east El Paso near the intersection of Fierro and Bywood where 2 people were pulled to safety.

Cars were stalled at North Mesa Street near the University of El Paso. Other areas where cars were stalled included the intersections of Cotton and Missouri as well as Gold Avenue and Elm Street.

Several other major intersections in El Paso were closed by 1030pm including Montwood and Wedgewood, McRae and Gateway East, Montana and Piedras, Yarbrough and Montwood, and Hawkins and North Loop.

Trans Mountain Road was closed due to flooding, heavy rain and poor visibility.

Flash Flood, El Paso

When
September 17, 10:45 PM MST to September 18, 4:30 AM MST
Where
El Paso County, 0.9 mi NE of Vinton to 16.83 mi SE of Smeltertown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.960, -106.591

Interstate 10 remained closed until approximately 1am mst. Through the duration of the event, the El Paso Fire Department responded to 135 incidents which included stalled cars, over 50 water rescues, electric hazards and flooding at houses.

Rainfall totals from the evening of the 17th to the early morning of the 18th included 3.11 inches within an hour in the Eastwood(Album) Park area on the east side.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542884, 542886, 542887.